HI can someone help me i have had to stop Leflunomide after eleven days and the withdrawal affects are really bad, i have just spoke to my nurse and she is going to see if i can have a wash out has anyone taken it and does it work and does that give you side affects as well, im in such a state and don't know where to turn.

My symptoms are stomach pains, feeling vigilantly sick, headaches, tingling in my face, feeling hot, and very tired.

14 Replies

  • Hi there, sounds as if you're very miserable - sorry to hear that. A member called Rizzle4444 posted about this a few days ago, so search on the name or on Cholestyramine and you'll see the other posts on the subject. Hope it works well for you.

  • Thanks for that

  • I have never taken Leflunomide but just wanted to offer you my sympathy having had a dreadful time coming off a different drug, Duloxetine, earlier this year - with very similar side effects to the ones you describe. I believe the half life of Leflunomide is high i.e it stays in the system for longer than other DMARDs and this was one of the reasons I rejected it - because I'm horribly sensitive to the chemicals in many medications. I know my rheumy said there is a wash when he was trying to sell it to me as an option - but I don't know anyone who has had this. I do hope you can get help very soon as it is appalling being so ill with drug withdrawal.

  • Thanks like you i am very sensitive i did mention that but no one takes any notice and we know our body's better than they do.

  • Hi Rose

    I've just found the post helixhelix mentioned, so this might help, as a couple of people did respond having gone through this, and there was also an update from the person who posted it. Here is a link:


    I am so sorry to hear that you are feeling this unwell. As Twitchytoes said, this is a drug that stays in the body longer than most, which is why this washout procedure is sometimes given. It's not pleasant, but would hopefully be a short term period of unpleasantness to make you feel a lot better than you have been.

    I hope you feel better soon



  • Thank you. All of you are so kind and as i live on my own it really helps.

  • I had to stop with leflunomide about 1 year ago because I developed neuropathy under my feet.i had no real withdrawel effects, only the tiredness. I understood it can take 2 years before it is all out your body and system. So I hope you get the wash out!

    Wish you all the best and a good weekend!

  • Thanks

  • Not sure the reason you have to come off it but the symtoms ate those you can get in the first 2 weeks of starting this medication.

    I'm told it takes 3 months to clear your body .

  • I had a reaction within the first two days and spoke to my nurse who said this can happen if your sensitive to medications and then after eleven days they took me off it and yes apparently even after this short time you can get these symptoms after stopping suddenly but many thanks for your post.

  • I took Leflunomide but had to stop taking it as I was so ill with sickness and feeling so unwell, before that I was on methotrexate but it didn't work but no undue side affects. due to a recent flare they have put me on Azathioprine which I have been on for a week so see how that goes. I have GCA and as soon as I get to 10mg I seem to flare it will be 3 years in October since I was diagnosed perhaps this drug will do the trick and I will be able to lower my steriods dosage.

    It seems it is trial and error everyone is different just have to bear with it and remain positve.

    good luck

  • I started on Leflunomide about 6 weeks ago .& so far so good!

    I know 2 people who had this washout & both say it did the trick & they are both now

    successfully taking other meds.

    So do try it of your Rheumy recommends it.

    I hope you re soon feeling better........I just wish we could all find a drug that works

    for life - but I gues that is not going to happen- so we have to go with the flow....I'm

    sure stress affects my RA & I try really hard to keep calm....it doesn't always work....but

    I am grateful for anything that helps with the pain.


  • Thanks Kathy i have had such positive response from everyone. My Rheumy should get back to me today. This is also a big thanks to you all !!!

  • Hi,

    I took the wash out treatment for leflunomide last year. It's not very nice to take, got a horrible orange powdery taste but it does work, I didn't have any side effects personally and was clear of leflunomide within 3 months.

    Good luck :)

You may also like...